Gemcitabine-induced vasculitis in advanced transitional cell carcinoma of the bladder


Birlik M., Akar S., Tuzel E., Onen F., Ozer E., Manisali M. , ...More

JOURNAL OF CANCER RESEARCH AND CLINICAL ONCOLOGY, vol.130, no.2, pp.122-125, 2004 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 130 Issue: 2
  • Publication Date: 2004
  • Doi Number: 10.1007/s00432-003-0529-4
  • Title of Journal : JOURNAL OF CANCER RESEARCH AND CLINICAL ONCOLOGY
  • Page Numbers: pp.122-125

Abstract

Background. Gemcitabine (GEM) is an alternative chemotherapeutic agent for patients with metastatic bladder cancer. It is believed to be a well-balanced agent, having acceptable toxicity and enhanced antitumor activity. The integration of GEM into the initial chemotherapy plan for these patients is still being developed. Case report. The patient, male, aged 56 years, was suffering from a transitional cell carcinoma of the bladder. Due to frequent local superficial recurrences, radical cystectomy with pelvic lymphadenectomy and continent ileal diversion was performed. Four years after the operation a left inguinal lymphadenopathy was noted and metastatic bladder carcinoma was confirmed on biopsy. Cytotoxic therapy combining GEM and cisplatin and local external irradiation therapy was initiated. The patient developed extensive necrotising vasculitis with muscle damage after the second course of therapy. Chemotherapy was stopped immediately but this was not enough to relieve the symptoms of severe myalgia and swelling, and additional treatment consisting of cyclophosphamide and prednisolone was initiated. Conclusion. Although GEM seems to be relatively safe, some unexpected complications may occur during treatment. This case is not common, but it reinforces the need for careful attention to any new symptoms that seem to be unassociated with the primary disease. Prompt evaluation of such symptoms should be carried out in patients receiving GEM therapy.